Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Pittsburgh, PA

April 13, 2006Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 13, 2006, 6:08 PM EDT for Allegheny County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2006, 6:08 PM EDT (22:08 UTC)
Expired
Apr 13, 2006, 7:15 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:30 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 13, 2:30 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT THU APR 13 2006

.SHORT TERM (TONIGHT AND FRIDAY)...
MODELS CONTINUING TO BRING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
MCS INTO FORECAST AREA TOWARD DAYBREAK. WILL GO WITH HIGH POPS LATE
TONIGHT AND FRIDAY MORNING...THEN TAPER OFF TO CHANCE POPS WEST AND
LIKELY IN THE EAST DURING FRIDAY AFTERNOON. AFTERNOON TEMPERATURES
FRIDAY SHOULD BE SIMILAR TO TODAYS READINGS.

&&

.LONG TERM(FRIDAY NIGHT THROUGH THURSDAY)...
AFTER MCS MOVES PAST CWA FRIDAY SHOULD BE A DRY PERIOD FRIDAY NIGHT
AND SATURDAY AS BOUNDARY IS SHUNTED SOUTH. WAVY BOUNDARY WILL BE
ACROSS OR CLOSE BY CWA THROUGH EXTENDED PERIOD WITH HARD TO TIME
MCS. DRY DAYS TUE AND THU AS IT STANDS NOW BUT SOUTHERN CWA WILL BE
CLOSE TO ACTION AND MAY NEED POPS ADDED LATER. TEMPERATURES ABOVE
NORMAL THROUGH PERIOD.

&&

.AVIATION...
EXPECT VFR CONDITIONS THROUGH THIS EVENING. SCATTERED CUMULUS AROUND
4000 FEET SHOULD PERSIST DURING THE REMAINDER OF THE AFTERNOON WITH
BROKEN MID CLOUDS PUSHING INTO THE AREA EARLY TONIGHT. MODELS
CONTINUE TO SHOW SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MCS
MOVING INTO REGION FROM THE NORTHWEST TOWARD DAYBREAK FRIDAY.
MENTIONED MVFR CONDITIONS IN PRECIPITATION MAINLY AFTER 09Z FRIDAY
THROUGH MID MORNING HOURS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 13, 4:44 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT THU APR 13 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-140845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
444 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON
FRIDAY. A LOW PRESSURE SYSTEM WILL RAPIDLY MOVE THROUGH ON FRIDAY
BRINGING WITH IT SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
COULD REACH SEVERE LEVELS. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 13, 5:29 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT THU APR 13 2006

PAZ013-020-132230-
BEAVER PA-LAWRENCE PA-
529 PM EDT THU APR 13 2006

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...LAWRENCE AND BEAVER.

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A SHORT LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 2
MILES SOUTHWEST OF NEW CASTLE TO 6 MILES SOUTHWEST OF NEW CASTLE TO
11 MILES SOUTHWEST OF NEW CASTLE...MOVING SOUTHEAST AT 30 MPH.

RADAR INDICATES SOME PEA TO MARBLE SIZE HAIL AND WIND GUSTS OF 40 TO
45 MPH ARE POSSIBLE WITHIN THIS SHORT LINE OF STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLWOOD CITY AND NEW CASTLE

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Apr 13, 6:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT THU APR 13 2006

PAZ014-020-021-132300-
ALLEGHENY PA-BEAVER PA-BUTLER PA-
600 PM EDT THU APR 13 2006

...THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS TO CONTINUE MOVING THROUGH THE FOLLOWING
COUNTIES...BUTLER...BEAVER AND ALLEGHENY.

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES EAST OF BEAVER...MOVING
SOUTHEAST AT 35 MPH.

THIS STORM HAS A HISTORY OF PRODUCING PENNY AND NICKEL SIZE HAIL.
PEA TO MARBLE HAIL IS EXPECTED AS IT PROGRESSES FURTHER SOUTHEAST
THROUGH 7 PM.  WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:04 PM EDTSevere Thunderstorm WarningPBZMercer26 min
Apr 12, 9:00 PM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Apr 12, 10:42 PM EDTSevere Thunderstorm WarningPBZAllegheny48 min
Apr 13, 5:44 PM EDTSevere Thunderstorm WarningPBZBeaver35 min
Apr 13, 6:53 PM EDTSevere Thunderstorm WarningPBZWestmoreland52 min
Apr 13, 7:27 PM EDTSevere Thunderstorm WarningPBZFayette47 min
Apr 12, 8:49 PM EDTSevere Thunderstorm WarningPBZCarroll26 min
Apr 12, 10:22 PM EDTSevere Thunderstorm WarningPBZJefferson23 min
Apr 12, 10:28 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.